Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 20, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 3:27 PM MDT for 4 counties in North Dakota. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 3:27 PM MDT (21:27 UTC)
Expired
Jul 20, 2017, 4:30 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 222 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:30 PM MDTHAIL 14 E Three V Crossing, NDA FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED FOR TIME OF THE REPORT.
Jul 20, 3:30 PM MDTHAIL 14 E Three V Crossing, NDA FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED FOR TIME OF THE REPORT. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES.
Jul 20, 3:47 PM MDTTSTM WND DMG10 W Amidon, NDAT THE HT RANCH, A HOPPER BIN WAS DESTROYED AND SEVERAL ELECTRICAL POLLS SNAPPED. TIME ESTIMATED FROM RADAR.
Jul 20, 4:05 PM MDTHAIL 14 E Three V Crossing, NDA FEW QUARTERS, BUT MOSTLY PEAS. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES.
Jul 20, 4:26 PM MDTTSTM WND DMG6 Sw Amidon, NDWINDOWS IN A FARM HOUSE BROKEN, TWO FARM BUILDINGS TOPPLED. TIME ESTIMATED FROM RADAR.
Jul 20, 4:34 PM MDTTSTM WND DMG10 Ssw Amidon, NDBARN COLLAPSED NEAR STEWARD LAKE. ANIMALS ARE TRAPPED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KBIS 202127
SVRBIS
NDC007-033-087-089-202230-
/O.NEW.KBIS.SV.W.0076.170720T2127Z-170720T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
327 PM MDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Golden Valley County in southwestern North Dakota...
  Southwestern Billings County in southwestern North Dakota...
  Slope County in southwestern North Dakota...
  Southwestern Stark County in southwestern North Dakota...

* Until 430 PM MDT

* At 325 PM MDT, a severe thunderstorm was located near Three V 
  Crossing, 18 miles southeast of Carlyle, or 19 miles west of 
  Amidon, moving east at 25 mph. Another storm near Pretty Butte was 
  intensifying.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Amidon, Marmarth, Three V Crossing and Pretty Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4662 10404 4677 10303 4628 10304 4628 10405
TIME...MOT...LOC 2125Z 262DEG 22KT 4653 10373 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING
1 follow-up statement
442 
WWUS53 KBIS 202155
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
355 PM MDT THU JUL 20 2017

NDC007-033-087-089-202230-
/O.CON.KBIS.SV.W.0076.000000T0000Z-170720T2230Z/
Golden Valley ND-Billings ND-Slope ND-Stark ND-
355 PM MDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN GOLDEN VALLEY...SOUTHWESTERN BILLINGS...SLOPE AND
SOUTHWESTERN STARK COUNTIES...

At 353 PM MDT, a severe thunderstorm was located 11 miles west of 
Amidon, moving east at 35 mph. Another severe thunderstorm was along 
the border of Billings and Slope counties, moving northeast at 35 
mph. Other strong to severe storms were near Pretty Butte.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Amidon, Marmarth, Three V Crossing and Pretty Butte, as well as far 
southern Billings County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4662 10404 4677 10303 4628 10304 4628 10405
TIME...MOT...LOC 2153Z 259DEG 31KT 4651 10356 

HAIL...1.00IN
WIND...60MPH
 
$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Special weather statement, Jul 20, 12:47 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017

NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...

At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.

Winds gusts to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
      4813 10309 4815 10310 4813 10321 4809 10325
      4809 10359 4811 10361 4812 10359 4813 10359
      4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387

HEINERT
Special weather statement, Jul 20, 1:31 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
231 PM CDT THU JUL 20 2017

NDZ002-009-010-017-202015-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
231 PM CDT THU JUL 20 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE...
NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL
COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms from
7 miles southeast of Ray, to 5 miles northwest of Keene, moving
northeast at 45 mph.

Half inch hail and wind gusts to 50 mph will be possible with
these storms.

Locations impacted include...
Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden,
Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay
Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco
Garden Bay Recreation Area.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214
TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301

VINING
Local storm report, Jul 20, 3:03 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 E SATHER DAM          47.67N 103.65W
07/20/2017  E1.00 INCH       MCKENZIE           ND   PUBLIC

            ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY
            PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS.
            HAIL LASTED ABOUT 2 MINUTES.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:19 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.